Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
Has anybody got any experiences of Lithium and Quetiapine, good or bad to share with me please(18 Posts)
I was on lithium for four years. I did gain some weight but not enourmously. The worst side effect was tiredness and my hands had a slight tremor. I have had quatepine for a little while but it did not improve my state at all. I personally prefer lithium over antipsychotics. I have been on several antipsychotics and had all sort of side effects. I haven't been psychotic but the were prescribed to treat my mixed state.
Juneywoony I wonder why they suggested you such hardcore meds if they are not sure about your diagnosis. There are milder moodstabilizers like valproate and lamictal. I have been offered to start lithium of quitapine, but this is because other meds has not worked at all.
So basically what erma said!
<waves to Keema>
I'm bipolar and I've been on a combo of quetiapine and sodium valproate for about 3 to 4 years now. It took a while (6 months to a year) to find the right combination for me and I have been 100% stable since.
To me, the benefits of stability and just having "lifes little ups and downs" outweigh BY FAR the negative effects of weight gain and sleepiness.
I take the quetiapine at night (with a small dose in the morning) which has the advantage that I sleep amazingly well & deeply. I'm a bit groggy in the morning still but the sleepiness / sluggishness has almost entirely disappeared now.
Weight gain is another matter unfortunately. I gained quite a lot (3 stone maybe?) but I was also eating for England! I am exercising and dieting now and have lost a stone again, hopefully more to follow, so no reason you can't keep your weight under control from the beginning. In my case, for the past few years, I've been "fat and happy" and that was enough for me.
Good luck OP.
Message deleted by Mumsnet for breaking our Talk Guidelines. Replies may also be deleted.
I am on 100 mg quetiapine and 20 mg paroxatine. Was v sleepy and confused at first but that has worn off. Have not noticed any increased appetite, not sure if have put on weight due to being on q - will weigh self...
I was on queriapine at a low dose and for me it was a great help but I gained weight on it. the reason for the weight gain is a mixture of increased appetite and the fact that it made me sleepy.
But i have also quickly lost the weight coming off it too!!!
The weight gain is indeed a pain in the arse and I've had to up my exercise levels not to pile on the pounds. I think I've got a good balance now though.
I'm on the XL version of quetiapine which is the slow release version. Thats really sorted out the drowsiness I had on the regular version.
maybe it depends on the dose, was prescribed really stupid amounts at one time (it couldn't possibly be anything to do with my love affair with pizza, houmous, pasta, cheese etc)
I had quetiapane and didn't put on weight. I did feel more hungry - so made sure I had healthy snacks in the house, and also did more exercise - which is good for my moods anyway. I guess until a formal diagnosis the right medication is hard to know. But there are ways to manage weight gain - often it increases appetite, hence weight goes on - that is what I have found anyway. Not tried lithium as not offered it.
the weight gain is bad, and the sleepiness - maybe not as bad as olanzapine but worse than lithium!
but at least with quetiapine no blood tests and if it is going to work it will do so a bit quicker than lithium?
good luck anyway
HI Keema, i know it will really help when i get a formal diagnosis, bipolar was talked about alot and he said in a round abouts way that im on that spectrum but they dont want to say which type until ive seen them again which i can understand.
In my appointment i didnt even get round to saying how i am on a daily/weekly basis currently it was all about my past i was in there for over two hours as it was, the person after me had cancelled so i got some extra time. It was the first time i have seen a psychiatrist in this area (apart from when i was pregnant and that was just as a precaution because of my history)
I have been hospilalised a couple of times in the past in another area.
Picked up my prescription and am really pissed off that weight gain is more than 1 in 10! tut!
Message withdrawn at poster's request.
If you're having multiple depressive episods and only hypomanic (i.e. you don't lose touch with reality) episodes then its possible that you have BiPolar type 2.
When I was diagnosed, they stopped my anti-depressants as they actually make people with BP2 worse. Quetiapine, however, has an anti-depressant effect on people with BP2.
My drug combo now is quetiapine for the depression and lamotrigine for the mood stabilisation. Maybe speak to your psych about this.
I wouldn't touch Lithium with a barge pole for BP2, but would if I had the regular version of BiPolar.
Thanks for the replies, it seems they both react differently with different people, i will just have to plod on and take quetiapine for a while and see how i get on. I will just have to be sensible about what i eat and keep up with my exercise, im usually quite good with exercise although as ive been quite down recently im struggling to make myself do stuff.
Booki it's really interesting that you are managing your depression without meds, ive had cognative therapy in the past and it did help although it was that long ago ive fallen back into my old ways. I know when i eat a sensible diet, exercise, stay away from alcohol my mood is alot better but it's just sticking at it i find hard. Have never tried accupunture but dont mind paying for therapy if it works, what did it entail, how long did you have it for?
I bought a book a while ago called The Mindful Way through Depression by about four different authors, it also has a cd which has meditation practices. Needless to say i havnt read it yet or tried the cd!!! Im my own worse enemy!
I take lithium (with quetiapine in the past), was first prescribed it over a decade ago although I tried something else for a while (lamictal) - in some ways sometimes I feel 'lucky' that lithium works because it's been around for a long time, there's lots and lots of evidence for it and it doesn't feel like I'm 'on' anything. As far as I know it's still the 'gold standard' whatever the fashionable antipsychotic or anticonvulsant alternative is.
Quetiapine was much more fattening and sedating for me and it just didn't work as well. It has been easier to maintain my weight on lithium alone.
Message withdrawn at poster's request.
Not personal experience but a close friend with bipolar was given lithium by her psychiatrist to take alongside ADs. It made her feel flat and slightly depressed all the time instead of having ups and downs. She said she'd much rather fluctuate and have times when she was really happy and productive, along with the low times, than just feel flat and numb all the time.
HI, After a 12 week wait for an emergency psychiatrist appointment i finally got to see someone last friday. As i have moved many times over the years i had to literally give my life story as they didnt have much info on my past.
The psychiatrist then had to relay what was said to the main guy who's clinic this was..that took about half an hour, he came back and said at this stage they didnt want to give a formal diagnosis, it was evident that i had a recurrant depressive disorder with both low's and manic phases and that they would like to see me a few more times to establish what exactly it is.
He said in terms of medication i had two options, Lithium or Quetiapine to try alongside my current AD's. Lithium was their first choice but it struck the fear of god into me as i have an auntie with type one bipolar who has been on Lithium for 30 years, she is the size of a house, she has lost all her teeth, she has the first stages of renal failure and a thyroid problem, she has been told she needs to come off Lithium but the poor love is scared as mentally she is really stable and has been for a few years and doesnt want to get ill again. I told him this and he said well maybe it would be better that you go with the Quetiapine, i asked if there was any other options but he said at this stage no.
In the last few months my sister has been on quetiapine, she put on a stone in a month and slept all the time. The thing is i suffer from buliema at times i did tell him this and i am so paronoid at putting on weight, i also cant be sleepy all the time i have two small children to look after. We agreed in the end that he would start me on the lowest dosage and that if i have any bad side affects to contact them. I have an appointment again in 5 weeks.
I know that medication can react differently in different people so im giving them the benefit of the doubt. Although i must admit the prescription hasnt found it's way to the chemist yet, i will go today though.
Since friday i have felt dreadful, i dont know if it is because ive had to talk about the past that ive just stired up old feelings, i did cry in the appointment, infact im welling up now, i just feel so emotional. I went to bed last night at 7 and have slept right through until 7 this morning when my kids jumped on me lol! no alarm clocks needed in this house!
Sorry about my spelling and grammer my heads all over the place at the mo.
Just needed to off load and see what other people's experiences of these medications were really.
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.